North Carolina, 2009

Hail and Damaging Winds in North Carolina, May 6, 2009

May 6, 2009 · NWS RAH · 8 events in 6 counties and zones

Afternoon heating helped to overcome a weakly capped environment as convection developed along remnants of a MCS and along a stationary surface boundary across central North Carolina. As the upper level trough approached the area, deep layer shear increased helping the storms to become organized severe wind producers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Afternoon heating helped to overcome a weakly capped environment as convection developed along remnants of a MCS and along a stationary surface boundary across central North Carolina. As the upper level trough approached the area, deep layer shear increased helping the storms to become organized severe wind producers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 6, 2:40 PM EST, 20 minutes earlier.

Area forecast discussion, May 6, 2:40 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
340 PM EDT WED MAY 6 2009

.SYNOPSIS...
A SERIES OF UPPER LEVEL DISTURBANCES WILL BRING CAUSE SEVERAL ROUNDS
OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA THROUGH
THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 245 PM WEDNESDAY...

AIR MASS HAS BECOME MODERATELY UNSTABLE AS HEATING OF MOIST AIR MASS
HAS RESULTED IN SURFACE LIFTED INDICES IN THE MINUS 4 THROUGH MINUS
6 OVER ALL BUT THE EXTREME NW PIEDMONT. SURFACE BOUNDARY HAS LIFTED
NORTH OF THE TRIAD AS DEWPOINTS THERE HAVE JUMPED INTO THE MID 60S
AND WINDS VEERED TO A SLY DIRECTION. APPROACH OF MCV CURRENTLY OVER
NORTHERN GA WILL INCREASE THE MID LEVEL BULK SHEAR BY 20-21Z ACROSS
THE REGION. CURRENT RANDOM NATURE OF CELLS SHOULD BECOME BETTER
ORGANIZED SHORTLY OVER THE WESTERN AND SOUTHERN PIEDMONT WITH
APPROACH OF MCV. TORNADIC THREAT APPEARS TO BE GREATEST NORTH OF
HIGHWAY 64...MORE SO NEAR THE VA BORDER AND IN THE VICINITY OF THE
TRIAD.

NEAR TERM MODELS HAVING A DIFFICULT TIME CONCERNING PLACEMENT/TIMING
OF OTHER MCV APPROACHING FROM THE WEST-SW. MODELS TOO FAR NORTH WITH
ACTIVITY NOW OCCURRING ACROSS THE DEEP SOUTH. STILL...APPEARS THAT
LOW LEVEL CONFLUENCE WILL INCREASE AFTER 00Z. MID LEVEL LAPSE RATES
NOT IMPRESSIVE BUT OVERNIGHT SURFACE BASED CAPES PROGGED TO REMAIN
BETWEEN 500-1000J/KG OVER THE PIEDMONT. MAY SEE 0-3KM BULK SHEAR
RECOVER AFTER 06Z TO 35-40KTS. THUS...MAY SEE CONVECTION WANE/WEAKEN
AFTER 00Z...THEN REDEVELOPMENT LATE TONIGHT/AFTER MIDNIGHT IN THE
WEST AND PROGRESS EAST DURING THE OVERNIGHT. SINCE SOME PARAMETERS
FAVOR SEVERE AND OTHERS RATHER WEAK...NOT ANTICIPATING A WIDESPREAD
SEVERE EVENT BUT CANNOT RULE OUT A SEVERE STORM OR TWO ACROSS THE
REGION AFTER 06Z.

&&

.SHORT TERM /THURSDAY/...
AS OF 310 PM WEDNESDAY...

EXPECT ONGOING CONVECTION EAST OF HIGHWAY 1 TO EXIT REGION AFTER
15Z. APPEARS THAT AIR MASS WILL BE ABLE TO RECOVER AND SUPPORT
SCATTERED STRONG CONVECTION AFTER 19Z OVER ALL BUT THE FAR NW.
EXPECT CLOUDS EARLY THU TO SCATTERED OUT BY LATE MORNING...ENABLING
TEMPS TO SOAR TO NEAR 80/LOWER 80S BY EARLY AFTERNOON. WHILE LOW
LEVEL AIRMASS WILL BE QUITE UNSTABLE...WIND FIELD ALOFT AND MID
LEVEL LAPSE RATES SUGGEST THAT SEVERE STORMS SHOULD BE FEW IN NUMBER
AND CONSISTENT OF LARGE HAIL AND DAMAGING WIND GUSTS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
AS OF 340 PM WEDNESDAY...

A SURFACE BOUNDARY MOVING EAST THROUGH CENTRAL NORTH CAROLINA
THURSDAY NIGHT INTO EARLY FRIDAY MORNING WILL TAKE THE CHANCE FOR
RAIN WITH IT. LOWS THURSDAY NIGHT WILL BE IN THE LOW TO MID 60S.
HIGHS FRIDAY WILL BE IN THE 80S.

THE BREAK IN THE RAIN WILL BE SHORT LIVED AS UNSETTLED WEATHER WILL
TAKE OVER IN RESPONSE TO A SERIES OF SURFACE WAVES IN CONJUNCTION
WITH UPPER LEVEL DISTURBANCES MOVING THROUGH WESTERLY FLOW ALOFT
FRIDAY NIGHT THROUGH MONDAY NIGHT. PWAT VALUES THROUGH THIS PERIOD
WILL BE IN EXCESS OF ONE INCH. LOWS FRIDAY AND SATURDAY NIGHT WILL
BE IN THE 60S... COOLING TO THE 50S FOR THE FIRST OF NEXT WEEK.
HIGHS SATURDAY IN THE 80S WILL DROP TO THE 70S BY MONDAY.

HIGH PRESSURE WILL BUILD OVER CENTRAL NORTH CAROLINA FROM THE
NORTHWEST TUESDAY INTO WEDNESDAY. HIGHS TUESDAY AND WEDNESDAY WILL
BE IN THE 70S. LOWS TUESDAY NIGHT WILL BE IN THE 50S.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 1158 AM WEDNESDAY...

AREA OF LIFR/IFR CEILINGS AND VISIBILITY NORTH OF A STALLED SURFACE
BOUNDARY WILL SLOWLY LIFT/IMPROVE AS INSOLATION HEATS AIRMASS.
ELSEWHERE...MVFR/VFR CEILINGS EXPECTED THROUGH 02Z WITH BASES
VARYING BETWEEN 2500-4000FT. AFTERNOON HEATING WILL INITIALLY
TRIGGER SCATTERED SHOWERS AND STORMS...MAINLY OVER THE SOUTHERN AND
EASTERN COUNTIES WHERE HEATING HAS BEEN OCCURRING SINCE 10 AM.
SHOWERS AND STORMS EXPECTED TO BECOME MORE NUMEROUS AFTER 21Z. MAY
SEE CONVECTION WANE A BIT BY 00Z BUT EXPECTED TO REINVIGORATE  AFTER
03Z AS SIGNIFICANT UPPER LEVEL DISTURBANCE CROSSES NEAR OUR AREA.
CLOUD BASES EXPECTED TO VARY WIDELY ACROSS REGION AFTER 00Z WITH
BASES AT OR ABOVE 3000FT IN THE SE AROUND KFAY AND KRWI TO NEAR OR
BELOW 1000FT AT KINT AND KGSO.

SCATTERED SHOWERS AND THUNDERSTORMS MAY BE ONGOING ACROSS THE REGION
THURSDAY MORNING. CONVECTION EXPECTED DIMINISH BY LATE MORNING BUT
REDEVELOPMENT OVER THE SANDHILLS AND COASTAL PLAIN AS AIRMASS
BECOMES UNSTABLE DUE TO HEATING.

TRANQUIL WEATHER EXPECTED THURSDAY NIGHT AND FRIDAY MORNING WITH
POCKETS OF MVFR FOG ANTICIPATED.

UNSETTLED WEATHER EXPECTED FRIDAY NIGHT THROUGH MONDAY AS A COLD
FRONT APPROACHES THEN STALLS IN OUR VICINITY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...CBL
LONG TERM...RHJ
AVIATION...WSS
Hazardous weather outlook, May 6, 1:22 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
222 PM EDT WED MAY 6 2009

NCZ078-085-086-088-089-070930-
WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
222 PM EDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN THE MOIST
UNSTABLE AIR THAT COVERS CENTRAL NORTH CAROLINA. THE WIND FIELD
ALOFT IS SUCH THAT ISOLATED SEVERE STORMS ARE EXPECTED. THE MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING DOWNBURST WINDS AND LARGE
HAIL. AN ISOLATED TORNADO MAY ALSO OCCUR. THE THREAT AREA THIS
AFTERNOON APPEARS TO BE HIGHEST OVER THE SOUTHERN AND EASTERN
COUNTIES.

ANOTHER ROUND OF SEVERE STORMS MAY OCCUR LATE TONIGHT AND DURING
THE OVERNIGHT HOURS AS A STRONG UPPER LEVEL DISTURBANCE CROSSES
NEAR OUR REGION. AT THIS TIME...APPEARS THAT THE SEVERE WEATHER
THREAT WILL BE GREATEST WEST AND NORTH OF RALEIGH INCLUDING THE
TRIAD REGION. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING
WINDS...LARGE HAIL AND ISOLATED TORNADOES. THE THREAT APPEARS TO
BE GREATEST BETWEEN 9 PM AND 6 AM.

RESIDENTS ACROSS CENTRAL NORTH CAROLINA ARE ADVISED TO MAINTAIN
AWARENESS OF LOCAL WEATHER CONDITIONS AND POSSIBLE WATCHES AND OR
WARNING THIS AFTERNOON THROUGH EARLY THURSDAY MORNING AS SCATTERED
STRONG TO SEVERE STORMS IMPACT THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW STRONG TO SEVERE STORMS COULD DEVELOP THURSDAY AFTERNOON
AS SURFACE TROUGH MOVES EAST THROUGH THE COASTAL PLAIN. THE GREATEST
SEVERE THREAT WILL EXTEND ALONG AND EAST OF INTERSTATE 95.
DAMAGING DOWNBURST WINDS AND LARGE HAIL WILL BE THE MAIN SEVERE
WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH 12 MIDNIGHT. SPOTTERS
SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER.

NCZ007>011-021>028-038>043-073>077-083-084-070930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-ANSON-RICHMOND-
222 PM EDT WED MAY 6 2009

...TORNADO WATCH 256 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN THE MOIST
UNSTABLE AIR THAT COVERS CENTRAL NORTH CAROLINA. THE WIND FIELD
ALOFT IS SUCH THAT A FEW SEVERE STORMS ARE EXPECTED. THE MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING DOWNBURST WINDS AND LARGE
HAIL. AN ISOLATED TORNADO MAY ALSO OCCUR. THE THREAT AREA THIS
AFTERNOON APPEARS TO BE HIGHEST OVER THE SOUTHERN AND EASTERN
COUNTIES.

ANOTHER ROUND OF SEVERE STORMS MAY OCCUR LATE TONIGHT AND DURING
THE OVERNIGHT HOURS AS A STRONG UPPER LEVEL DISTURBANCE CROSSES
NEAR OUR REGION. AT THIS TIME...APPEARS THAT THE SEVERE WEATHER
THREAT WILL BE GREATEST WEST AND NORTH OF RALEIGH INCLUDING THE
TRIAD REGION. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING
WINDS...LARGE HAIL AND ISOLATED TORNADOES. THE THREAT APPEARS TO
BE GREATEST BETWEEN 9 PM AND 6 AM.

RESIDENTS ACROSS CENTRAL NORTH CAROLINA ARE ADVISED TO MAINTAIN
AWARENESS OF LOCAL WEATHER CONDITIONS AND POSSIBLE WATCHES AND OR
WARNING THIS AFTERNOON THROUGH EARLY THURSDAY MORNING AS SCATTERED
STRONG TO SEVERE STORMS IMPACT THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW STRONG TO SEVERE STORMS COULD DEVELOP THURSDAY AFTERNOON
AS SURFACE TROUGH MOVES EAST THROUGH THE COASTAL PLAIN. THE GREATEST
SEVERE THREAT WILL EXTEND ALONG AND EAST OF INTERSTATE 95.
DAMAGING DOWNBURST WINDS AND LARGE HAIL WILL BE THE MAIN SEVERE
WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH
THE OVERNIGHT HOURS. SPOTTERS SHOULD STAY TUNED AND REPORT ANY
SEVERE WEATHER.

In the hours before

Local storm report, May 6, 11:47 AM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1247 PM EDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             7 ESE ALBEMARLE         35.31N 80.08W
05/05/2009  E0.88 INCH       STANLY             NC   PUBLIC

            PUBLIC REPORTED PENNY TO NICKEL SIZED HAIL AT NC 24 AND
            27 AT TILLERY LAKE.

&&

ELLIS
Local storm report, May 6, 12:07 PM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
107 PM EDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             2 NNW HOBBTON           35.21N 78.34W
05/05/2009  E0.75 INCH       SAMPSON            NC   PUBLIC

            HAIL REPORTED BY PUBLIC.

0348 PM     FUNNEL CLOUD     5 E GOLDSBORO           35.36N 77.88W
05/05/2009                   WAYNE              NC   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED BY SPOTTER NEAR ROUTE 111 AND NEW
            HOPE ROAD. FUNNEL CLOUD DID NOT TOUCH THE GROUND AND DID
            NO DAMAGE.

0355 PM     FUNNEL CLOUD     3 E COATS CROSSROADS    35.51N 78.50W
05/05/2009                   JOHNSTON           NC   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED POSSIBLE FUNNEL CLOUD 6 MILES

            NORTHWEST OF FOUR OAKS AT HWY 210 AND DELL MEADOWS PLACE.

0438 PM     FUNNEL CLOUD     11 ESE LINWOOD          35.69N 78.13W
05/05/2009                   WILSON             NC   LAW ENFORCEMENT

            SHERIFF DEPUTY REPORTED A FUNNEL CLOUD OVER BUCKHORN
            RESERVOIR MOVING EAST NORTHEAST.

0452 PM     TORNADO          5 S BAILEY              35.70N 78.10W
05/05/2009                   WILSON             NC   LAW ENFORCEMENT

            TORNADO DAMAGE TO RESIDENCE ON ROCK RIDGE SCHOOL ROAD.
            POSSIBLE INJURY.

0455 PM     FUNNEL CLOUD     3 NNW WILSON            35.78N 77.95W
05/05/2009                   WILSON             NC   LAW ENFORCEMENT

            FUNNEL CLOUD REPORTED ON COUNTRY CLUB DRIVE AT NC 58.
            TIME ESTIMATED.

0501 PM     FUNNEL CLOUD     5 WNW WILSON            35.76N 78.01W
05/05/2009                   WILSON             NC   TRAINED SPOTTER

            SPOTTER REPORTED FUNNEL CLOUD LOOKING NORTHEAST FROM I-95
            AND U.S. 264.

0525 PM     TSTM WND DMG     7 S BAILEY              35.68N 78.11W
05/05/2009                   WILSON             NC   TRAINED SPOTTER

            POWER LINES AND TREES DOWN SOUTH OF SIMS AT 581 AND 42 IN
            WILSON COUNTY. ROCKRIDGE RD CLOSED BY FIRE DEPT.

0538 PM     TORNADO          3 SE EMIT               35.70N 78.23W
05/05/2009                   JOHNSTON           NC   TRAINED SPOTTER

            SKYWARN SPOTTER WITNESSED A TORNADO VISIBLE PRODUCING
            DEBRIS CLOUD. MAJOR TREE DAMAGE AND POWERLINES DOWN.

0554 PM     TSTM WND DMG     1 S ALBEMARLE           35.35N 80.19W
05/05/2009                   STANLY             NC   LAW ENFORCEMENT

            TREES DOWN ON POWER LINES AT BROWN AVENUE AND NORTH FIFTH
            STREET.

0554 PM     HAIL             2 S ALBEMARLE           35.34N 80.19W
05/05/2009  E0.75 INCH       STANLY             NC   COUNTY OFFICIAL

            PENNY SIZE HAIL AT NC HIGHWAY 24 AND HIGHWAY 52.

0604 PM     HAIL             3 NNW CARY              35.82N 78.83W
05/05/2009  E0.75 INCH       WAKE               NC   FIRE DEPT/RESCUE

            PENNY SIZE HAIL REPORTED AT THE MORRISVILLE TOWN
            HALL/FIRE DEPT.

0605 PM     TORNADO          6 ENE BAILEY            35.81N 78.02W
05/05/2009                   NASH               NC   EMERGENCY MNGR

            DAMAGE TO SEVERAL RESIDENCES. MOBILE HOME MOVED OFF
            FOUNDATION IN THE AREA. TIME ESTIMATED BY RADAR.

0607 PM     HAIL             3 NNW NEW HOPE          35.84N 77.98W
05/05/2009  E1.00 INCH       NASH               NC   AMATEUR RADIO

            1 INCH HAIL AT HIGHWAY 97 AND I-95... 3 MILES NW OF NEW
            HOPE.

0610 PM     TSTM WND DMG     3 WSW CARY              35.77N 78.86W
05/05/2009                   WAKE               NC   LAW ENFORCEMENT

            TREE DOWN ON JENKS-CARPENTER ROAD AND BURGWIN WRIGHT WAY.

0614 PM     HAIL             5 NW NEW HOPE           35.86N 78.02W
05/05/2009  E1.00 INCH       NASH               NC   TRAINED SPOTTER

            HAIL LARGER THAN QUARTER SIZE. HWY 97E AND STRICKLAND
            CROSSROADS IN NASH COUNTY. TREE LIMBS DOWN 3 INCHES IN
            DIAMETER.

0625 PM     TORNADO          5 WNW ELM CITY          35.84N 77.95W
05/05/2009                   NASH               NC   AMATEUR RADIO

            TORNADO ON THE GROUND. DEBRIS REPORTED BY SPOTTER.

0635 PM     HAIL             3 NNE MOUNT GILEAD      35.25N 79.98W
05/05/2009  E0.75 INCH       MONTGOMERY         NC   LAW ENFORCEMENT

0635 PM     TORNADO          3 SSE CARY              35.75N 78.77W
05/05/2009                   WAKE               NC   FIRE DEPT/RESCUE

            CARY FIRE DEPT REPORTED A TORNADO ON THE GROUND NEAR US
            HWY 1 AND CARY PARKWAY.

0659 PM     HAIL             4 NNE RALEIGH           35.87N 78.62W
05/05/2009  E0.88 INCH       WAKE               NC   AMATEUR RADIO

            NICKEL SIZE HAIL REPORTED NEAR SPRING FOREST ROAD AND
            FALLS OF NEUSE ROAD.

0701 PM     FUNNEL CLOUD     2 S RALEIGH             35.78N 78.64W
05/05/2009                   WAKE               NC   LAW ENFORCEMENT

            CAPITOL POLICE REPORTED A FUNNEL CLOUD NEAR THE STATE
            CAPITOL BUILDING IN RALEIGH.

0705 PM     TSTM WND DMG     5 S BUNN                35.88N 78.23W
05/05/2009                   FRANKLIN           NC   LAW ENFORCEMENT

            TREE DOWN ON TANT ROAD.

0710 PM     FUNNEL CLOUD     3 SW KNIGHTDALE         35.77N 78.52W
05/05/2009                   WAKE               NC   AMATEUR RADIO

            FUNNEL CLOUD REPORTED. NO DEBRIS NOTED NEAR THE GROUND.

0715 PM     FLASH FLOOD      2 ENE RALEIGH           35.82N 78.61W
05/05/2009                   WAKE               NC   AMATEUR RADIO

            ATLANTIC AVENUE AT HIGHWOODS BLVD CLOSED BY POLICE.
            MOTORIST STRANDED IN 2-3 FEET OF WATER AT THIS
            INTERSECTION.

0715 PM     HEAVY RAIN       2 ENE RALEIGH           35.82N 78.60W
05/05/2009  M0.00 INCH       WAKE               NC   NWS EMPLOYEE

            1.40 INCHES OF RAIN IN 25 MINUTES AT HIGHWOODS BLVD AT
            CAPITOL BLVD. STORM TOTAL OF 1.95 INCHES.

0715 PM     FLASH FLOOD      2 WNW CARY              35.79N 78.83W
05/05/2009                   WAKE               NC   LAW ENFORCEMENT

            FLASH FLOODING AT THE PRESTONWOOD GOLF COURSE.

0718 PM     HAIL             7 ESE ALBEMARLE         35.31N 80.08W
05/05/2009  E0.88 INCH       STANLY             NC   PUBLIC

            PUBLIC REPORTED PENNY TO NICKEL SIZED HAIL AT NC 24 AND
            27 AT TILLERY LAKE.

0718 PM     FLASH FLOOD      3 ENE RALEIGH           35.83N 78.58W
05/05/2009                   WAKE               NC   TRAINED SPOTTER

            A FOOT OF FLOWING WATER FLOWING ACROSS CAPITOL BLVD AT
            OLD BUFFALOE ROAD.

0723 PM     HAIL             1 NW KNIGHTDALE         35.80N 78.49W
05/05/2009  E1.00 INCH       WAKE               NC   TRAINED SPOTTER

            HAIL THE SIZE OF QUARTERS REPORTED NEAR KNIGHTDALE BLVD
            AND VILLAGE SQUIRE COURT.

0725 PM     FUNNEL CLOUD     1 ENE KNIGHTDALE        35.80N 78.47W
05/05/2009                   WAKE               NC   AMATEUR RADIO

            FUNNEL CLOUD WITH ROPE APPEARANCE DOWN TO TREE TOP LEVEL
            NEAR AUBURN-KNIGHTDALE ROAD NEAR HIGHWAY 64.

0735 PM     FLOOD            3 ENE CARY              35.80N 78.75W
05/05/2009                   WAKE               NC   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 1-1 1/2 FEET OF STANDING WATER IN
            MEDFIELD SUBDIVISION.

&&

BLAES
Special weather statement, May 6, 1:27 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
227 PM EDT WED MAY 6 2009

NCZ039-040-075-061915-
CHATHAM-MOORE-RANDOLPH-
227 PM EDT WED MAY 6 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS RANDOLPH...CHATHAM AND
MOORE COUNTIES THROUGH 315 PM EDT...

AT 229 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
DEVELOPING OVER ROBBINS...OR ABOUT 13 MILES WEST OF
CARTHAGE...MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM
INCLUDE...GLENDON...AND...HIGHFALLS...HARPERS CROSSROADS...HASTY.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

ELLIS
Special weather statement, May 6, 2:28 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
328 PM EDT WED MAY 6 2009

NCZ040-062000-
CHATHAM-
328 PM EDT WED MAY 6 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS CHATHAM COUNTY THROUGH 400
PM EDT...

AT 328 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
JORDAN LAKE...OR ABOUT OVER PITTSBORO...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...JORDAN LAKE...AND
FEARRINGTON.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.

VINCENT
Special weather statement, May 6, 2:45 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
345 PM EDT WED MAY 6 2009

NCZ041-062015-
WAKE-
345 PM EDT WED MAY 6 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS CENTRAL AND NORTHERN WAKE
COUNTY THROUGH 415 PM EDT...

AT 345 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CARPENTER...OR ABOUT 5 MILES NORTHWEST OF CARY...MOVING NORTHEAST AT
30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...MORRISVILLE...AND...
CARY...RDU INTERNATIONAL AIRPORT...RDU INTERNATIONAL AIRPORT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.
THIS STORM IS ALSO SHOWING SIGNS OF WEAK ROTATION. IF THE ROTATION
IN THIS STORM STRENGTHENS...A TORNADO WARNING MAY BE NEEDED.

VINCENT
Special weather statement, May 6, 2:54 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
354 PM EDT WED MAY 6 2009

NCZ042-043-078-089-062100-
JOHNSTON-SAMPSON-WAYNE-WILSON-
354 PM EDT WED MAY 6 2009

...STRONG THUNDERSTORMS WILL MOVE ACROSS WILSON...JOHNSTON...WAYNE
AND SAMPSON COUNTIES THROUGH 500 PM EDT...

AT 354 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
NEWTON GROVE...OR ABOUT 16 MILES WEST OF MOUNT OLIVE...MOVING
NORTHEAST AT 35 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PRINCETON...AND...
PINE LEVEL...MICRO...AND...NAHUNTA...NAHUNTA...KENLY...LUCAMA.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

BLAES

The radar

The Raleigh/Durham radar (KRAX), 81 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Edgecombe

When
May 6, 3:00 PM EST to 3:03 PM EST
Where
Edgecombe County, 1.68 mi NNE of Wiggins Xrds to 2.31 mi NNE of Wiggins Xrds
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
County Official
Coordinates
35.854, -77.623

Straight line damaging winds damaged a mobile home at 42 Stable Road. The mobile home sustained damage to the vinyl siding, along with a broken window. Less than 200 feet away at 5826 McKendree Church Road, a large oak tree toppled onto a storage room at another residence. Another mobile home was damaged at 75 Whichard Lane when another large oak tree struck the home. There were no injuries.

Hail, Edgecombe

When
May 6, 3:02 PM EST
Where
Edgecombe County, 1.82 mi WNW of Tarboro
Measured
0.88 in hail
Reported by
County Official
Coordinates
35.910, -77.560

Nickel size hail was reported in downtown Tarboro.

Thunderstorm Wind, Edgecombe

When
May 6, 3:02 PM EST
Where
Edgecombe County, 0.89 mi NE of Wiggins Xrds
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
35.840, -77.620

Trees and power-lines were blown down near NC 1202, southwest of Tarboro. |Approximately 1500 residents were without power.

Hail, Johnston

When
May 6, 3:21 PM EST
Where
Johnston County, 2.87 mi SSE of Pine Level
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.481, -78.233

Quarter size hail was reported near the intersection of Highway 70 and Braswell Road.

Hail, Davidson

When
May 6, 5:21 PM EST
Where
Davidson County, Arcadia
Measured
0.75 in hail
Reported by
Public
Coordinates
35.950, -80.300

Penny size hail was reported near Arcadia.

Hail, Randolph

When
May 6, 5:35 PM EST
Where
Randolph County, 1.31 mi ESE of Glenola
Measured
0.75 in hail
Reported by
Public
Coordinates
35.863, -79.898

Penny size hail was reported on Route 311.

Hail, Alamance

When
May 6, 5:45 PM EST
Where
Alamance County, 3.36 mi S of Pleasant Grove
Measured
0.75 in hail
Reported by
Public
Coordinates
36.152, -79.338

Penny size hail was reported on Route 49.

Thunderstorm Wind, Guilford

When
May 6, 5:45 PM EST
Where
Guilford County, 0.62 mi SW of Colfax
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.113, -80.026

Two trees down near Market Street in the vicinity of Triad Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169251, 169252, 169257, 169253, 169259, 169254, 169255, 169256.